Alert archive / Mississippi / Flash Flood Warnings in 2019

Flash Flood Warning 20, NWS Memphis, TN

February 23, 20195 counties in Mississippi

NWS Memphis, TN issued this flash flood warning at Feb 23, 2019, 5:57 AM CST for 5 counties in Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Feb 23, 2019, 5:57 AM CST (11:57 UTC)
Expired
Feb 23, 2019, 9:00 AM CST
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Benton County, MS, DeSoto County, MS, Marshall County, MS, Tate County, MS, Tunica County, MS

The radar

The Memphis radar (KNQA), 62 km from the middle of the area, began a volume at 11:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KBYH), launched 00:00Z, 12.0 hours before the alert went out and 10 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2019-02-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2019-02-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 198 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
515 m above ground
0-6 km bulk shear
61 kt
0-1 km storm-relative helicity
198 m²/s²
0-3 km storm-relative helicity
174 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

893 
WGUS54 KMEG 231157
FFWMEG
MSC009-033-093-137-143-231500-
/O.NEW.KMEG.FF.W.0020.190223T1157Z-190223T1500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
557 AM CST SAT FEB 23 2019

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  Central DeSoto County in northwestern Mississippi...
  Marshall County in northwestern Mississippi...
  Northeastern Tunica County in northwestern Mississippi...
  Tate County in northwestern Mississippi...
  Northwestern Benton County in northeastern Mississippi...

* Until 900 AM CST.

* At 556 AM CST...Doppler Radar estimates 1 to 3 inches of rain has
  occurred over the past 3 hours. Showers and thunderstorms will
  produce an additional 1 to 3 inches of rain over the next 3 hours.

* Some locations that will experience flooding include...
  Hernando, Senatobia, Holly Springs, Lamar, Coldwater, Byhalia,
  Tunica, Snow Lake Shores, Mt Pleasant, Strayhorn, Eudora, Dubbs,
  North Tunica, Lewisburg, Arkabutla, Michigan City, Red Banks,
  Canaan, Phillipp and Independence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

Please report flooding to your local law enforcement agency when you
can do so safely.

&&

LAT...LON 3481 9043 3500 8937 3499 8904 3473 8922
      3460 9003 3455 9048

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Feb 23, 5:47 AM CST, 10 minutes earlier.

Area forecast discussion, Feb 23, 5:47 AM CST, 10 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
547 AM CST Sat Feb 23 2019

.DISCUSSION... /issued 441 AM CST Sat Feb 23 2019/

Active weather day for the Midsouth, beginning with ongoing river
and lowland flooding from persistent moderate to heavy rains. As
of 3 AM CST today, seven day rainfall totals ranged from 6 to 12
inches over north Mississippi. Any additional rainfall today will
exacerbate or at least extend ongoing flooding.

4 AM CST/10Z surface map showed a two warm fronts. The northernmost
front extended from the northwest tip of TN down to the south of
Jonesboro and Newport, AR. A second, more consequential marine
warm front extended east-west across central MS, with dewpoints
south of the front around 70F.

The marine warm front will lift into the Midsouth later this
morning. NAM Bufr soundings depict little to no inhibition to
surface-based convection during the the late morning. The 06Z 3km
NAM-Nest model depicts developing surface-based storms along the
marine warm front, aided by rapidly increasing diffluence aloft
ahead of an approaching midlevel dry slot. Although the
(occluded) synoptic surface low will remain well-removed over
KS/OK, a weaker secondary surface wave may form near the triple
point where the marine warm front intersects a pre-frontal
pressure trof. The implications of such a frontal wave would be
increased directional shear from backing winds over north MS by
late morning, and perhaps increased tornado potential.

The biggest uncertainty with respect to tornado potential will be
the amount of rainfall near the northward-advancing marine warm
front and the effect of diluting boundaries. Model soundings show
surface-based convection uncapped from the start, pointing toward
a gradual increase in thunderstorm coverage, rather than a quiet
period followed by explosive development along well-defined
frontal boundaries. In any case, sufficient CAPE will be in place
from kinematic processes (instability brought into the area),
along with adequate low level helicity for increased tornado
concern by late morning, particularly south of I-40. The marine
warm front will lift into west TN by early afternoon, about the
time storms increase over east AR, eventually forming a squall
line. Main threat with the squall line will be damaging winds,
but a few brief tornadoes will also be possible, embedded in the
squall line.

The potential danger from straight-line thunderstorm winds will
be of particular concern today. Due to saturated soils, even sub-
severe winds may topple large trees, putting nearby structures
and vehicles at risk.

Following the early to midevening exit of the squall line, dry and
seasonal weather will prevail across the Midsouth through at
least Tuesday of next week. Medium range models continue to show
varying rain chances during the mid to late week periods under
mainly zonal flow.

PWB

&&

.AVIATION...

12Z TAF Set

Warm front seems to be slowing on its progression northward. Based
forecast off of the 6Z NAM Nest as seemed like it had the best
timing with the warm front. Don't expect the front to reach KMEM
until around 16-18Z. CIGS may break up after passage until second
line of convection moves into KMEM around 22Z. KMKL will be
slightly later with timing by 1-2 hours than KMEM. Expect warm
front to clear KTUP by 15-16Z. Second line of convection will move
into the area around 00-01Z.

Expect VFR conditions behind the second line of convection with
the exception of KMKL during the overnight hours which may see
CIGS drop to MVFR from wrap around clouds with the low. SE winds
will turn around to the south behind warm front and increase to
12 KTS with higher gusts. Behind the second line of convection,
winds will turn around to the SW with sustained speeds around 15
KTS with higher gusts. Winds will turn around to the west during
the overnight hours.

KRM

&&

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through this evening for Crittenden-Cross-Lee
     AR-Mississippi-Phillips-St. Francis.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Clay-Craighead-Crittenden-Cross-Greene-Lee AR-
     Mississippi-Phillips-Poinsett-St. Francis.

MO...Flash Flood Watch through this evening for Pemiscot.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Dunklin-Pemiscot.

MS...Flash Flood Watch through this evening for Alcorn-Benton MS-
     Calhoun-Chickasaw-Coahoma-DeSoto-Itawamba-Lafayette-Lee MS-
     Marshall-Monroe-Panola-Pontotoc-Prentiss-Quitman-
     Tallahatchie-Tate-Tippah-Tishomingo-Tunica-Union-Yalobusha.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Benton MS-Coahoma-DeSoto-Lafayette-Marshall-Panola-
     Quitman-Tallahatchie-Tate-Tunica-Yalobusha.

TN...Flash Flood Watch through this evening for Benton TN-Carroll-
     Chester-Crockett-Decatur-Dyer-Fayette-Gibson-Hardeman-
     Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-Madison-
     McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 10 AM this morning to midnight CST tonight
     for Carroll-Crockett-Dyer-Fayette-Gibson-Hardeman-Haywood-
     Henry-Lake-Lauderdale-Madison-Obion-Shelby-Tipton-Weakley.

&&
Hazardous weather outlook, Feb 23, 2:47 AM CST, 3 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
247 AM CST Sat Feb 23 2019

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-241100-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
247 AM CST Sat Feb 23 2019

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...Today and Tonight

Widespread flooding of rivers and low-lying areas will continue
today, particularly over north Mississippi.

There is a Moderate Risk of severe storms today over north
Mississippi and portions of west Tennessee south of I-40.

There is an Enhanced Risk of severe storms over east central
Arkansas and portions of west Tennessee north of I-40.

There is a Slight Risk of severe thunderstorms today over
northeast Arkansas and the Missouri bootheel.

Widespread damaging winds will be the primary threat. Secondary
threats include tornadoes - particularly over the Moderate Risk
area - and large hail.

Due to saturated soils, large trees may be downed by sub-severe
wind gusts.

The severe storm threat will end by early evening.

Breezy conditions are forecast outside of thunderstorms today. A
Wind Advisory is in effect for all the Midsouth except for areas
near the Tennessee River valley.

.DAYS TWO THROUGH SEVEN...Sunday through Wednesday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through mid-evening.

PWB

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 9:13 PM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc and 3 more6 hr
Feb 22, 9:16 PM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 22, 10:37 PM CSTAreal Flood AdvisoryMEGCoahoma, Quitman, Tallahatchie, Tunica3 hr
Feb 23, 12:14 AM CSTAreal Flood WarningMEGLafayette, Marshall, Panola, Quitman, Tallahatchie, Yalobusha3 hr
Feb 23, 12:45 AM CSTFlash Flood WarningMEGBenton, Itawamba, Lee, Pontotoc, Prentiss, Tippah and 2 more3 hr
Feb 23, 1:41 AM CSTFlash Flood WarningMEGCoahoma, Lafayette, Panola, Pontotoc, Quitman, Tallahatchie and 3 more3 hr
Feb 23, 3:09 AM CSTAreal Flood WarningMEGCalhoun, Lafayette, Tallahatchie, Yalobusha18 hr
Feb 23, 3:13 AM CSTAreal Flood WarningMEGCalhoun, Chickasaw, Itawamba, Lee, Monroe, Pontotoc18 hr
Feb 23, 3:39 AM CSTFlash Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tishomingo, Union3 hr
Feb 23, 4:07 AM CSTFlash Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo3 hr
Feb 23, 4:39 AM CSTAreal Flood WarningMEGCoahoma, Lafayette, Marshall, Panola, Pontotoc, Quitman and 5 more18 hr
Feb 23, 5:36 AM CSTAreal Flood WarningMEGAlcorn, Benton, Marshall, Tippah15 hr
Feb 23, 6:40 AM CSTAreal Flood WarningMEGItawamba, Lee, Pontotoc, Prentiss, Tippah, Tishomingo and 1 more18 hr
Feb 23, 6:53 AM CSTAreal Flood WarningMEGAlcorn, Prentiss, Tippah, Tishomingo15 hr
Feb 23, 8:35 AM CSTSpecial Weather StatementMEGTishomingo25 min
Feb 23, 1:27 PM CSTFlash Flood WarningMEGLafayette6 hr
Feb 23, 3:39 PM CSTSpecial Weather StatementMEGPontotoc, Union51 min
Feb 23, 3:52 PM CSTSevere Thunderstorm WarningMEGDeSoto, Panola, Tate, Tunica38 min
Feb 23, 3:54 PM CSTSevere Thunderstorm WarningMEGAlcorn, Lee, Prentiss, Tippah, Union36 min
Feb 23, 4:04 PM CSTTornado WarningMEGPrentiss, Tippah, Union26 min
Feb 23, 4:13 PM CSTSevere Thunderstorm WarningMEGChickasaw, Itawamba, Lee, Monroe47 min
Feb 23, 4:20 PM CSTTornado WarningMEGAlcorn, Prentiss, Tishomingo40 min
Feb 23, 4:22 PM CSTTornado WarningMEGItawamba, Monroe38 min
Feb 23, 4:50 PM CSTSevere Thunderstorm WarningMEGItawamba10 min
Feb 23, 4:53 PM CSTTornado WarningMEGTishomingo24 min

Nearby

Flash Flood Warnings in Mississippi, 2019Every flash flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.